Alert archive / Texas / High Wind Warnings in 2025
High Wind Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 18, 2025, 7:20 PM MDT for Eddy County, New Mexico; 4 counties in Texas. It took effect at May 19, 2025, 11:00 AM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2025, 7:20 PM MDT (01:20 UTC)
- In effect from
- May 19, 2025, 11:00 AM MDT
- Expired
- May 19, 2025, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:38 PM MDT | NON-TSTM WND GST 67 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
| May 19, 4:34 PM MDT | NON-TSTM WND GST 67 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4941 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643 WWUS74 KMAF 190120 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 720 PM MDT Sun May 18 2025 NMZ027-028-TXZ270-271-273-277-200400- /O.NEW.KMAF.HW.W.0029.250519T1700Z-250520T0400Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Eastern Culberson-Davis Mountains- Including the cities of Artesia, Fort Davis, Queen, Guadalupe Mountains National Park, Pine Springs, Carlsbad Caverns NP, and Carlsbad 720 PM MDT Sun May 18 2025 /820 PM CDT Sun May 18 2025/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 10 PM MDT /11 PM CDT/ MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph expected... .higher in the mountains. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Eddy County Plains, Eastern Culberson, and Davis Mountains. * WHEN...From 11 AM MDT /noon CDT/ to 10 PM MDT /11 PM CDT/ Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ272-274>276-278-200400- /O.NEW.KMAF.WI.Y.0023.250519T1700Z-250520T0400Z/ Van Horn and Highway 54 Corridor-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains Foothills- Including the cities of Van Horn, Pecos, Alpine, and Marfa 820 PM CDT Sun May 18 2025 ...WIND ADVISORY IN EFFECT FROM NOON TO 11 PM CDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Chinati Mountains, Davis Mountains Foothills, Marfa Plateau, Van Horn and Highway 54 Corridor, and Reeves County Plains. * WHEN...From noon to 11 PM CDT Monday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ DeBerry
2 follow-up statements
677 WWUS74 KMAF 190640 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1240 AM MDT Mon May 19 2025 NMZ027-028-TXZ270-271-273-277-191730- /O.CON.KMAF.HW.W.0029.250519T1700Z-250520T0400Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Eastern Culberson-Davis Mountains- Including the cities of Pine Springs, Fort Davis, Queen, Guadalupe Mountains National Park, Artesia, Carlsbad Caverns NP, and Carlsbad 1240 AM MDT Mon May 19 2025 /140 AM CDT Mon May 19 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 10 PM MDT /11 PM CDT/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph expected... higher in the mountains. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Eddy County Plains, Eastern Culberson, and Davis Mountains. * WHEN...From 11 AM MDT /noon CDT/ this morning to 10 PM MDT /11 PM CDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ029-033-034-TXZ045>047-050>052-059>063-067>069-075-191730- /O.EXA.KMAF.WI.Y.0023.250519T1700Z-250520T0400Z/ Northern Lea-Central Lea-Southern Lea-Gaines-Dawson-Borden- Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-Glasscock-Ward- Crane-Upton-Pecos- Including the cities of Fort Stockton, Odessa, Seminole, Lovington, Andrews, Tatum, Mentone, McCamey, Crane, Stanton, Garden City, Kermit, Eunice, Midland, Gail, Lamesa, Jal, Monahans, Rankin, Hobbs, and Big Spring 1240 AM MDT Mon May 19 2025 /140 AM CDT Mon May 19 2025/ ...WIND ADVISORY IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 10 PM MDT /11 PM CDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 11 AM MDT /noon CDT/ this morning to 10 PM MDT /11 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ272-274>276-278-191730- /O.CON.KMAF.WI.Y.0023.250519T1700Z-250520T0400Z/ Van Horn and Highway 54 Corridor-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains Foothills- Including the cities of Marfa, Van Horn, Alpine, and Pecos 140 AM CDT Mon May 19 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS EVENING... * WHAT...West winds 25to 35 mph with gusts up to 55 mph expected. * WHERE...Chinati Mountains, Davis Mountains Foothills, Marfa Plateau, Van Horn and Highway 54 Corridor, and Reeves County Plains. * WHEN...From noon today to 11 PM CDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ R Hluchan
139 WWUS74 KMAF 191812 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1212 PM MDT Mon May 19 2025 NMZ027-028-TXZ270-271-273-277-200300- /O.EXT.KMAF.HW.W.0029.000000T0000Z-250520T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Eastern Culberson-Davis Mountains- Including the cities of Queen, Artesia, Fort Davis, Carlsbad Caverns NP, Pine Springs, Carlsbad, and Guadalupe Mountains National Park 1212 PM MDT Mon May 19 2025 /112 PM CDT Mon May 19 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, Eddy County Plains, Eastern Culberson, and Davis Mountains. * WHEN...Until 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ029-033-034-TXZ045>047-050>052-059>063-067>069-075-272-274>276- 278-200300- /O.EXT.KMAF.WI.Y.0023.000000T0000Z-250520T0300Z/ Northern Lea-Central Lea-Southern Lea-Gaines-Dawson-Borden- Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-Glasscock-Ward- Crane-Upton-Pecos-Van Horn and Highway 54 Corridor-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains Foothills- Including the cities of Lamesa, Eunice, Stanton, Hobbs, Fort Stockton, Jal, Seminole, Van Horn, Pecos, Marfa, McCamey, Kermit, Odessa, Gail, Garden City, Lovington, Big Spring, Alpine, Crane, Midland, Tatum, Rankin, Mentone, Monahans, and Andrews 1212 PM MDT Mon May 19 2025 /112 PM CDT Mon May 19 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ Chehak
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 18, 5:03 PM MDT, 2 hours 17 minutes earlier. Its key messages:
- Updated at 603 PM CDT Sun May 18 2025
- Very dry and windy weather are expected to result in critical fire weather for Southeast New Mexico and portions of West Texas this afternoon and Monday afternoon.
- High winds are expected across the Guadalupe and Delaware Mountains today and Monday. Strong winds are expected for portions of the surrounding plains also.
- Well above normal temperatures continue into the coming week. Dry weather is expected for most with only a low chance (10-30%) of thunderstorms for locations across the Davis Mountains, Big Bend, and eastern Permian Basin.
Area forecast discussion, May 18, 5:03 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 PM CDT Sun May 18 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 603 PM CDT Sun May 18 2025
- Very dry and windy weather are expected to result in critical
fire weather for Southeast New Mexico and portions of West Texas
this afternoon and Monday afternoon.
- High winds are expected across the Guadalupe and Delaware
Mountains today and Monday. Strong winds are expected for
portions of the surrounding plains also.
- Well above normal temperatures continue into the coming week.
Dry weather is expected for most with only a low chance (10-30%)
of thunderstorms for locations across the Davis Mountains, Big
Bend, and eastern Permian Basin.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 209 PM CDT Sun May 18 2025
Visible satellite imagery and this morning's sounding shows mid- to
high-level clouds over the area as the approaching upper-level
trough inches its way closer. Clouds should begin clearing out some
as the trough shifts east, giving way to mostly sunny skies across
much of the region this afternoon. This combined with low-level
thermal ridging and westerly downsloping winds will allow
temperatures to soar into the 90s and 100s (except in higher
terrains and portions of southeast New Mexico. Hot and dry
conditions will allow mixing to occur as the trough swings in,
transferring momentum to the surface. This means gusty winds for the
afternoon/early evening. The highest winds are expected to be in the
Guadalupe Mountains where winds could gust as high as 60 mph. Some
gusts are expected to spread out into southeast New Mexico plains
and the Permian Basin, bringing gusts as high as 30 mph. Blowing
dust may result from gusty winds this afternoon/early evening,
potentially lowering visibilities to around 1-3 miles across
southeast New Mexico and the western Permian Basin. Blowing dust
should be limited to just a few hours due to the relatively short
duration of the gusty winds.
A dryline will retreat back to the west tonight and should setup
across our far eastern counties. Height falls associated with the
approaching trough and an embedded shortwave are forecast to move
over the area simultaneously, which could foster the development of
showers and thunderstorms (mainly after midnight). A few of these
could be strong to severe, with strong winds and small hail being
the most likely hazards. A Pacific front will help quickly push this
activity off to the east.
The base of the trough passes just to our north Monday
afternoon/evening, bringing another day of windy and dusty
conditions during peak mixing. Winds could gust up around 40 mph
across much of the area, with higher gusts in the Guadalupe
Mountains. The low-level thermal ridge shifts east and lower heights
behind the aforementioned Pacific front will allow for Monday's high
temperatures to cool down as much as 5-8 degrees from what is
forecast for today.
Greening
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 209 PM CDT Sun May 18 2025
A rather bleak long term forecast is expected for our region.
Slightly cooler temperatures arrive behind a weak cold front on
Tuesday as a result of an upper-level low pressure system moving
into the Great Lakes region. These cooler temperatures are near
normal, offering a bit of relief from the recent temperatures.
Temperatures start in the middle 50s to lower 60s before climbing
into the 80s to lower 90s for most on Tuesday with much lighter
winds.
Temperatures begin a slow and steady climb after Tuesday as a
broad mid-level ridge develops across the Rocky Mountains and Great
Plains later this week. Temperatures each morning can be expected to
start warm with widespread 60s to lower 70s. Each afternoon is
expected to be relatively hot as temperatures return to about 5 to
10 degrees above normal. This equates to widespread 90s and lower
100s across the region each day. Rainfall chances through the week
appear very limited. A weak shortwave trough off of the coast of
Baja California is expected to lift into our region by Thursday and
Friday. This may be enough for a low chance (10-30%) of
thunderstorms for some areas across the Big Bend and Davis Mountains
and along the dryline across far eastern portions of the Permian
Basin.
By next weekend, the hot temperatures continue, but some hope
arrives with broad troughing developing to our west. This is brought
on by a stronger shortwave trough pushing into the Pacific
Northwest. This broad troughing may bring the dryline back west and
allow for more thunderstorm chances late this weekend into early
next week.
-Chehak
&&
.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Sun May 18 2025
VFR VIS and CIGs forecast throughout TAF period. Gusty southwest
winds at or above 15 knots decrease 02Z-05Z and back to more
south- southwesterly. Winds then become westerly for most
terminals apart from terminals in Lea County, with winds
increasing above 15 knots 12Z-15Z, and gusts at or above 25 knots
17Z-20Z, continuing into end of period. Highest winds near or
above 35 knots forecast for terminals from Eddy County into Upper
Trans Pecos.
&&
.FIRE WEATHER...
Issued at 209 PM CDT Sun May 18 2025
Critical fire weather is expected this afternoon and again on Monday
afternoon for Southeast New Mexico and portions of West Texas.
Widespread minimum relative humidity in the single digits will
overlap with elevated westerly winds, creating this heightened fire
weather. While last week ERCs were low with near normal fuel
moisture, persistent hot and dry weather is causing rapid drying.
ERCs have climbed to near and above the 75th percentile for most of
our region. Fuels have become dry to critically dry also. Overnight
recovery is expected to remain poor across much of the area with
little to no rain expected over the next several days. Though, any
thunderstorms may pose a lightning start potential over the
mountains with drying fuels. That said, weaker winds behind a weak
cold front on Tuesday limits fire weather concerns. Critical
relative humidity is expected early this week across much of the
region before shifting towards far western portions of the region by
the middle of the coming week, but light winds will continue to
limit fire weather concerns.
-Chehak
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 91 58 88 / 10 0 0 0
Carlsbad 61 85 56 88 / 0 0 0 0
Dryden 70 98 66 96 / 10 0 0 0
Fort Stockton 66 91 60 90 / 10 0 0 0
Guadalupe Pass 59 76 54 80 / 0 0 0 0
Hobbs 57 84 52 85 / 0 0 0 0
Marfa 55 82 52 85 / 0 0 0 0
Midland Intl Airport 65 89 59 88 / 0 0 0 0
Odessa 64 88 59 87 / 0 0 0 0
Wink 61 89 56 89 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX... High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Watch from Monday afternoon through Monday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM... High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains of Eddy County.
High Wind Watch from Monday morning through Monday evening for
Guadalupe Mountains of Eddy County.
Wind Advisory until 9 PM MDT this evening for Eddy County Plains-
Northern Lea.
&&
SHORT TERM...55
LONG TERM....91
AVIATION...94The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:20 PM MDT | Wind Advisory | MAF | Lea | 26 hr |
| May 19, 1:05 AM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 20 hr |
Nearby
High Wind Warnings in Texas, 2025High Wind Warnings in New Mexico, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.